Heavy Rain, Gage
- When
- June 18, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- Gage County, (Bie)beatrice Arpt
- Reported by
- COOP Observer
- Coordinates
- 40.300, -96.750
Co-op observer reported 24-hour rain total of 5.48 inches.
A cold front moved across eastern Nebraska and produced damaging winds, flash flooding, and a few hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front moved across eastern Nebraska and produced damaging winds, flash flooding, and a few hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 5:28 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 628 AM CDT Thu Jun 18 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 335 AM CDT Thu Jun 18 2020 Today and Tomorrow: Currently in north central Nebraska, there are ongoing thunderstorms and heavy rain. The rain is associated with a cold front that is expected to move through the forecast area today. The cold front is expected to move into Knox County (the far northwest extent of Omaha's warning area) by 7 am. This is a slow moving front and is not expected to be felt in Omaha until 6 pm. That ongoing precipitation isn't expected to have much impact this morning. It's likely it will dissipate, before regaining strengthen in the early afternoon. However, it wouldn't be surprising to have a some light rain in the Albion, Norfolk, Neligh, and Crofton areas. The slow moving front will allow for plenty of daytime heating for the southern half of the forecast area. The SPC has issued a marginal severe risk covering eastern Nebraska and western Iowa. Day time heating will see that surface based CAPE will reach 1500 to 2500 J/kg across the area. The lack of deep layer sheer though should keep the risk to isolated storms with strong, potentially damaging, wind gusts as the most likely threat. The other potential hazard will be heavy rain. Precipitable water will increase with strong moisture advection ahead of the cold front. This increase in precipitable water, slow movement of the front, and potential for storm training could lead to some high rain amounts across the area. By time the rain ends Friday night, a few spots could be over 2 inches of rain. Confidence is low in a specific area as it's difficult to pinpoint locations due to the nature of convective storm development. High temperatures Friday are expected to top out in the 75 to 80 degree range. And if we're lucky (if you don't enjoy 90 degree temperatures I suppose), 90 degrees won't be seen for the next 7 days or so. There will be another chance for rain Friday afternoon and evening as a weak shortwave is expected to move across the area. The best chance for rain will be along the Nebraska/Kansas border. Saturday: Water vapor imagery currently shows another upper level trough developing over the West Coast. That trough will likely continue to move south, reaching the Four Corner's area before the southwesterly flow ejects it over the plains. It should strengthen as it moves across Nebraska and will provide another good chance for rain. These cumulative rain events could result in 2 to 4 inches of much needed rain for the area. Hopefully it'll be spread far enough apart over time that flooding concerns will be minimized. Though, river levels are likely to rise in response to the rain. Sunday through Wednesday: Extended range guidance indicates there will be a couple more chances for rain Sunday night and Monday. At this time, it's too far out to mention specifics. Northwest flow will dominate the area though so expect temperatures to be near normal for the extended period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 622 AM CDT Thu Jun 18 2020 Scattered thunderstorms in northeast Nebraska this morning may affect KOFK for a couple hours with brief MVFR cigs/vsbys through mid morning. Cold front sliding southeast will reach KOFK by 17Z, then KOMA and KLNK by 22Z or so. Thunderstorms are forecast along and just behind the front, affecting KOFK through mid afternoon before sliding off to the southeast. As front slows in southeast Nebraska this afternoon and evening, continued development of showers and thunderstorms behind cold front will likely affect KLNK and KOMA through the end of the TAF period. However the strongest storms are forecast between 00Z and 06Z when IFR cigs/vsbys are likely. Strong outflow winds are possible as well. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fajman AVIATION...Dergan
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 411 AM CDT Thu Jun 18 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190915- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 411 AM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of southwest Iowa, west central Iowa, east central Nebraska, northeast Nebraska, and southeast Nebraska. .DAY ONE...Today and Tonight There is a marginal risk for severe weather today. A cold front will slowly move through the area leading to rain, and possibly some isolated strong storms. Heavy rain, strong winds, and small hail are the most likely threats. The time frame for severe weather will be from 1 PM to 8 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are several chances for rain through the weekend which could lead to elevated stream levels and a risk for flooding. .SPOTTER INFORMATION STATEMENT...
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
9 heavy rain, 9 thunderstorm wind, 7 hail, 6 flash flood, 4 flood. Local standard time, as filed.
Co-op observer reported 24-hour rain total of 5.48 inches.
CoCoRaHS station reported a 24-hour rain total of 7.25 inches.
CoCoRaHS station reported 24-hour rain total of 6.25 inches.
Emergency manager reported 24-hour rain total of 5.7 inches.
Mesonet station recorded 24-hour rain total of 5.58 inches.
Emergency management reported 24-hour rain total of 7.10 inches.
Emergency management reported 24-hour rain total of 8.45 inches.
Public reported tree branches broken due to thunderstorm wind gusts via mping.
Trained spotter reported a microburst near 74th and Adams in Lincoln. Trees were damaged and wind was estimated at 70 mph.
Public reported wind damage around 3 pm near Martell.
COOP observer reported quarter sized hail.
Public reported damage to a metal building at 6550 W Leealan Lane (east of Crete) in which the roof was torn off and carried 200 yards away.
Trained spotter reported damage to a fireworks tent in Hickman as well as several broken tree limbs.
Public reported 1 foot diameter tree limbs blown down.
Public reported 1.25 in hail.
Public reported 1 inch hail.
Trained spotter reported 1 inch hail.
Trained spotter reported the creek in the area was out of its bank.
Gage county emergency manager reported center pivot blown over.
Public reported 4.67 inches of rain with storm system.
Trained spotter reported 1 inch hail.
Trained spotter reported 1 inch hail.
Lancaster emergency management reported water over road ways.
Lancaster emergency management reported minor street flooding in Hickman. Also noted the town had received 4.5 inches of rain.
Lancaster emergency management reported water over a roadway.
Public reported 1 inch hail.
Lancaster emergency management reported water cresting at a roadway.
Gage County emergency manager reported significant lowland, field, and ditch flooding.
Gage County emergency manager reported a culvert washed out with water over the road.
Report from public via mping of water over the road way.
Gage County emergency manager reported power lines blown down.
Gage County emergency manager reported center pivot flipped over.
Average rain of 3 different rain reports sent to us by the public.
River gage operated by Department of Natural Resources was above flood stage for approximately 30 hours.
River gage at Barneston operated by the USGS was above the rated flood stage for approximately 30 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903807, 903808, 903809, 903811, 903813, 903814, 903816, 903515, 903516, 903509, 903496, 903831, 903510, 903511, 903497, 903498, 903499, 903494, 903512, 903503, 903500, 903501, 903478, 903483, 903484, 903502, 903488, 903492, 903493, 903495, 903513, 903514, 903806, 906605, 906613.